Alleged daycare poisoning highlights danger of eye drops
Drug in eye care products can be dangerous if swallowed
The ongoing case in Kitchener, Ont., of Christine Allen, a former home daycare operator accused of poisoning two children, has shown the serious medical consequences of ingesting over-the-counter eye drops.
David Edwards, the director of the University of Waterloo’s School of Pharmacy, says the issue is tetrahydrozoline, a drug commonly found in eye drop products.
The drug is safe to use in the eyes, says Edwards, because it is typically used in small amounts and does not enter the body’s bloodstream.
However, when taken orally in larger amounts, tetrahydrozoline can cause changes in blood pressure, cardiovascular problems and fatigue.
"Fortunately, there are no reported fatalities associated with this sort of compound being administered orally," said Edwards.
"But something like this happening to a very small child could have tragic consequences."
Samantha Leblanc, the mother of one of the two children allegedly poisoned by Allen, said her two-year-old son Decklyn Desrochers had low blood pressure, respiratory difficulty, abnormal drowsiness and a decreased heart rate.
The child recovered, but returned to hospital at a later date with similar symptoms.
Edwards adds that the portrayal of placing eye drops in a person’s beverage as a prank or form of revenge, like in the comedy film Wedding Crashers, is also concerning.
"Probably out of the blue, people wouldn’t think of doing something like this," said Edwards.
Christine Allen is expected to appear in Kitchener court for a bail hearing Wednesday morning.